Incidental Hyperkalemia: An Unusual and Unexpected Case of Severe Hyperkalemia in an Otherwise Stable Post-Liver Transplant Recipient

  • Rachel Qian Liu Vancouver Fraser Medical Program 2017, University of British Columbia Faculty of Medicine, Vancouver, BC
  • Trana Hussaini Department of Pharmacy, Vancouver General Hospital
  • Iain McCormick Division of Internal Medicine, University of British Columbia
  • Eric M Yoshida Division of Gastroenterology, University of British Columbia

Abstract

Hyperkalemia is a potentially life-threatening electrolyte abnormality. We describe a case of severe hyperkalemia secondary to the combination of immunosuppressant, antibiotic, and antifungal therapy in a liver transplant patient. A 68-year-old man in stable condition was found to have a serum potassium level of 7.9 mmol/L one year after an orthotopic liver transplant. Other causes of hyperkalemia were ruled out, and his hyperkalemia resolved with conventional therapy and adjustment of his medications. With an increasing number of post-liver transplant patients in BC, similar clinical situations may become more frequent. This case illustrates the importance of regular monitoring of this patent population.
Published
2017-05-31
Section
Case and Elective Reports